MAUDE Adverse Event Report: SMITH & NEPHEW, INC. REF LNR 28ID 20 DEG SZ F; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW, INC. REF LNR 28ID 20 DEG SZ F; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 71742854
Medical Device Problem Code Naturally Worn (2988)
Health Effect - Clinical Code Metal Related Pathology (4530)
Date of Event 03/04/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a (b)(6) years old thr, a revision surgery was performed due to extensive poly wear.Surgeon performed a standard posterior approach as per surgical technique also a debriment of the affected tissue.Metalosis was found.The zirc 12/14 fem hd 28 + 4 and ref lnr 28id 20 deg sz f were explanted and exchange for new poly and head.Patient outcome is unknown.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation but the pictures were reviewed, and the failure mode was confirmed.The clinical/medical investigation concluded that, based on the documentation provided, the root cause of the revision after more than 20 years post implantation was extensive poly ¿age related wear¿ resulting in the eccentric positioning of the femoral head within the acetabular construct reportedly with intraop findings of metallosis.Poly wear after 20 years plus in-vivo would not be an unanticipated finding.Patient symptoms and date of onset was not provided; however, the x-ray and photo provided which appear to support the complaint suggests a lengthy degradation process.The patient impact beyond the reported findings and revision procedure could not be determined.No further medical assessment could be rendered at this time.Should additional clinical documentation become available in the future, the clinical/medical task may be re-evaluated.A review of complaint history did not reveal additional complaints for the listed batch.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Potential causes could include but are not limited to friction, joint tightness, lifetime of device, damaged product or implant corrosion.The available information in the clinical/medical evaluation states that the root cause of the revision was extensive poly age related wear, therefore, a device history records review for this incident is considered unnecessary.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
REF LNR 28ID 20 DEG SZ F
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
1450 brooks road
memphis, TN 38116
5123913905
MDR Report Key11587198
Report Number1020279-2021-02482
Device Sequence Number4182325
Product Code LPH
UDI-Device Identifier03596010232274
UDI-Public3596010232274
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K932755
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71742854
Device Lot Number00313813
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/04/2021
Supplement Date Received by Manufacturer11/05/2021
Initial Report FDA Received Date03/30/2021
Supplement Report FDA Received Date11/08/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Other;
Patient SexUnknown